Starting Latuda

Well, I’ve officially been taking Latuda (a new atypical antipsychotic recently approved for Bipolar type 1 depression) for ten days now.

I started out taking 20 mg each night for a week and I immediately experienced stomach cramping, a piercing headache in the brow of my head, and some fairly intense nausea that I combatted with several tums. These symptoms happened both after I took the medication each night, but also in the evening around the time I expected to take it (and hadn’t yet). Each day the side effects (with the exception of the nausea upon taking the dosage) decreased in severity.

I also immediately saw an improvement in my bipolar mood symptoms, but the improvement only lasted the first four days of taking the Latuda. By day five I was back to my old habits (or worse?) having crying fits, hysteria, and suicidal depression.

The next logical step was to move the dosage up to 40 mg, which I did on day 8. I was expecting at least a minor improvement, and though I have been feeling fewer urges of suicidality, homicidality, and self harm I have still managed to have at least one good (I say “good” but I mean significant) mood swing (downward) each day since the increase.

In the last 11 days I have gained 2 lbs, which I might attribute to holiday cheer… however I discovered on day 9 that if I take the latuda with a brownie and some milk the nausea and stomach cramps don’t happen (heh). “What’s that? I better eat some more brownies? Ok…”

I’m trying to be careful though, because on Zyprexa I gained 40 lbs in two months, and it took me two years to lose it again. I don’t want another repeat of that situation.

So, as of this moment, I don’t have a huge amount to report. The side effects have been a nuisance, if anything, really child’s play compared to the side effects of many other medications I’ve tried at this point, which makes it easy to continue taking it. I think my biggest fear is that instead of helping this medication will somehow make my mood swings worse, or bring on agitation or psychosis (which isn’t uncommon for me while trying new medications). It can be very difficult to tell (when taking a new medication) if worsening symptoms are simply a product of my situation and worsening depression or if they are being brought on by a medication. I want to try to avoid jumping to any conclusions until I know if anything is happening either way.

In addition to all of this, I have been having a very difficult last couple of weeks. I am extremely susceptible to most forms of stress, and there has been a lot of that coming my way. I’ve been spending a lot of time outside of my apartment (good, but stressful) which has left me little time to relax or consider what to write. All in all, I feel guilty for not writing more (which my therapist would ultimately say is just a product of my anxiety) because I know there are many of you who are out there struggling the way I have been this holiday season.

In any case, things are moving right along, and like most things this holiday season will pass. Until then I am simply gritting my teeth and attempting to enjoy myself any little way I can.

Advertisements

3 responses to “Starting Latuda

  1. Empathy here. Been a tough year health wise for my family. I have also gone back on Seroquel and It’s got some sides that bug me, but I’ve got to look at the whole picture. It works, for now. We’re strong people, we go on new meds, and don’t know what to expect. We get a lot of discomfort, but we are strong, and we keep on rolling. Pat yourself on the back! We fellow Bipolars know how it is. Wishing you well!

  2. I just want to give you a hug!

  3. *pokes head up and waves* Hope the new med works out without too many problems!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s